×
Brain Trust - ANZ

Introduction

The Lt Brain Trust is where educators showcase their use of and experience with Lt and is a wonderful chance to interact with other educators. Brain Trust is virtual again this year and as always free! See here to view last year's presentations and if you want to know more about Brain Trust in general, check out this video and this blog.

Register now
 

Please see below for the timetables for each of the two days. 

Keynote presentations

  • Tony Macknight - Professor, Founder and Director of Education at ADInstruments |
    Future-proofing your course
  • Ryan Downey - Assistant Professor, American University of the Caribbean School of Medicine | Understanding our students with course data

Registration

  • When you select 'Register now' you will be taken to the registration page.

  • Select the days you would like to attend. 

  • ! Be sure to select your time zone, using the 'Time shows in' option on the registration page. 

  • After registering you will receive an email with a calendar link for your chosen days. 

  • Please take note of the times of individual presentations for each day - you can always return to this page if you need a reminder!

Time Zones
As this is a global event, please be aware of time zone differences! For some attendees, events will occur a day earlier than for others. 
For example, the first day for those in the USA (PDT) will be on the 2nd of November while for those in Australia (AEDT) it will be on the 3rd. To see the correct days and times for each event in your time zone, please select the 'Other Time Zones' links below.

 

Register now

Timetable

Day One – 2nd (PDT) / 3rd (AEDT) November

Time Duration Session  
2:30 pm PDT /
8:30 am AEDT

Other Time Zones
45 minutes

Tony Macknight - Professor and Founder and Director of Education at ADInstruments

Future-proofing your course

Tony will talk about how a blended learning approach can be used whether students can be on campus or have to study remotely.

3:15 pm PDT /
9:15 am AEDT

Other Time Zones
15 minutes

Patricia A. Halpin - Associate Professor, University of New Hampshire at Manchester – Department of Life Sciences

Designing Assessments to Promote Students Critical and Analytical Thinking

One goal of educators is to train critical and analytical thinkers yet our assessments often do not correlate with that goal. As courses have moved online savvy students have access to outside resources to complete their course assessments. By developing new types of assessments students can reflect on their learning and provide more robust responses that demonstrate their abilities and comprehension of content.

3:30 pm PDT / 
9:30 am AEDT
15 minutes

David Sly  - Senior Lecturer, Swinburne University of Technology – Department of Health and Medical Sciences 

Using educational neuroscience approaches to guide teaching in digital and blended learning environments.

Educational neuroscience attempts to translate our understanding about learning and memory formation to guide teaching and learning approaches. This talk will review how educational neuroscience may provide a framework for evaluating and improving digital learning and blended learning environments.

3:45 pm PDT /
9:45 am AEDT
15 minutes

Tina Hinton - Associate Professor, The University of Sydney – Department of Pharmacology

Impact of delivery modes during COVID-19 on student attainment of learning outcomes in pharmacology

The potential impact of remote learning on student performance in a second-year pharmacology fundamentals course was investigated at the University of Sydney. Marks and grades for each cohort of students learning either wholly remotely or wholly on campus were analysed for similarities and differences in overall performance. Students who attended classes on campus performed significantly better than students who were enrolled remotely. Moreover, international students learning remotely were at a particular disadvantage. It is evident that remote learning poses barriers to student attainment of learning outcomes. 

4:00 pm PDT / 
10:00 am AEDT
15 minutes

Jennifer Stokes - Assistant Professor, Southwestern University – Kinesiology Department

Using Google tools to enhance student engagement and collaboration in remote, hybrid, or in-person courses

Jennifer will review how a selection of Google tools (Docs, Slides, Forms, Jamboard, etc.) can be used in remote, hybrid, and in-person classes to engage students both during the class session and outside of scheduled class time. Examples of how these tools can be set up for use as formative and summative assessments as well as interactive, collaborative activities will be presented. Student feedback on these tools and their implementation will also be discussed. 

Day Two – 3rd (PDT) / 4th (AEDT) November

Time Duration Session  
2:30 pm PDT /
8:30 am AEDT

Other Time Zones
45 minutes

Ryan Downey - Assistant Professor, American University of the Caribbean School of Medicine

Understanding our students with course data

Almost 2 years since the pandemic forced educators to move to virtual spaces, the question now is understanding how that switch changed the dynamics of our courses. Using LMS analytics data, Ryan will show social network mapping of asynchronous discussion boards and a case study in which the majority of students convince themselves to choose an obviously wrong answer based on the question context during an assessment. From these examples, the hope is to encourage reflection on the changes made in instruction methods and course design as work is done to improve students' learning environments.

3:15 pm PDT / 
9:15 am AEDT

Other Time Zones
15 minutes

Kristina Vetter  - Biology Instructor, Stanford Online High School 

Ambitious, Adaptable, and Awesome: Helping High School Students Learn Neuroscience Online

Kristina will share experiences and insights gained from teaching high school students neuroscience online. Through resources such as the Allen Brain Atlas, Neuromembrane, ADInstruments Lt, and equipment purchased from Backyard Brains, Kristina is able to help students access sophisticated understandings of neuron, circuit and brain function on a relatively low budget. Special care must be taken to avoid pitfalls, though, since these students are less experienced and are often working with these assets asynchronously.

3:30 pm PDT /
9:30 am AEDT
15 minutes

Burhan Gharaibeh  - Lecturer II, University of Pittsburgh – Department of Biological Sciences 

Promoting learning in Lt-based human physiology labs using the TopHat response system.

Classroom response systems allow instructors to gauge students’ understanding of the material using a variety of question types. In this talk, Burhan will share his experience in using the TopHat polling platform in a remote Lt-based human physiology lab. Burhan will also discuss plans for TopHat use during face-to-face labs.

3:45 pm PDT /
9:45 am AEDT
15 minutes

Edward Narayan - Senior Lecturer, The University of Queensland – School of Agriculture and Food Sciences

Boosting Integrative Physiology Lessons using Lt for the University of Queensland Undergrad Students

Edward will discuss how The University of Queensland's teaching team delivered physiology during COVID-19 using support from Lt to bolster student knowledge in integrative physiology.

4:00 pm PDT /
10:00 am AEDT
25 minutes

Angela Tsai - Professional Teaching Fellow, The University of Auckland – Department of Anatomy and Medical Imaging

Anuj Bhargava - Professional Teaching Fellow, The University of Auckland – Department of Physiology

Student-centric or Design centric: best way forward.

In this session, Angela and Anuj along with a group of their students will discuss online blended learning in 2021 and come up with some solutions designed by the students to increase engagement in blended learning environments.